In my personnel days, I went to visit a colleague who was about to have her second baby. She’d obviously got it taped this time; everything seemed to be in place, down to address labels written ready for the birth announcements.
“You seem to be pretty organised,” I said.
“I am,” agreed PregnantColleague. “I’m just going to write a letter to myself.” I sipped my tea and waited for the explanation. “I had dreadful post-natal depression after Rebecca,” she went on. “If it happens again, I want something to remind me what’s going on and why. And that it won’t last.”
Very sensible. In the spirit of which, this blog is being written partly to remind me what’s going on and why. Also, by way of explanation and apology if I drive you up the wall over the next few months. And no, put away those knitting needles, mother. Quite a different set-up.
In retrospect, I know that one of the early symptoms of my Parkinson’s was a low-level depression. A full year before my diagnosis, I sat in the surgery of a lovely locum GP, weeping (me, not her) because my blood tests for anaemia, low vitamin D, thyroid problems and all the rest had come back clear. “But why do I feel so exhausted and low?” I wailed.
“Perhaps you are depressed,” she suggested, gently.
“I can’t be,” I sobbed. “My life is perfect.” And it was. Still is, really. Happily married; amazing family; smashing friends. Doing a worthwhile job which I loved and was good at. Not a care in the world. And yet…
Eventually I put it down to the tiredness of teaching and just did my best to get on with things. Of course, I’d confused depression with sadness: something that needed a reason. Later, I learnt that a diagnosis of Parkinson’s can often be preceded by a period of depression. It’s purely a chemical thing: an effect of the low levels of dopamine.
Diagnosis came as a terrible shock, of course. I’ve written about this before, in my earliest blogs. Anxiety and shock exacerbated the effects of the Parkinson’s; and I still wasn’t on the correct meds. It was not my finest hour. This time I saw my own GP.
“Mmm,” said Dr Cameron. “I’ll refer you for counselling and in the meantime give you an anti-depressant. We need to find one that won’t clash with the Parkinson’s meds.” He flicked through his BNF. “This will do,” he said, and wrote a prescription for Venlafaxine.
It helped. Then I got my Parkinson’s meds sorted out, educated myself about the condition, started this blog. Back on an even keel, I decided to wean myself off the Venlafaxine, which is not without side-effects. I started to cut the dose in very small amounts. Getting to work in the mornings became harder and harder. After a couple of mornings when I drove in weeping, it became obvious that I couldn’t cope with the withdrawal symptoms whilst teaching.
But hey, I am no longer teaching. So I’m now going to give up the Venlafaxine. Yesterday, I trawled the internet for advice and it’s clear from those who have trodden the path before me that it’s going to be a bumpy night. The drug, it turns out, is much more addictive than heroin and should only be prescribed as a last resort. Hey – I’m a junkie! Who knew?
Among the menu of possible enticing withdrawal symptoms are irrational bursts of anger. Warn others, they advise. You are warned.
Now I’m going to add my bit about signing up for GiveAsYouLive. You mean you haven’t done it yet? Why not?!! You want for there not to be a cure, is that it? You think it’s funny seeing us spill our tea, huh? The link to GiveAsYouLive is here.
You know, there are people in this world who don’t love other people, and I hate people like that!
I always enjoy the blog written by a retired teacher, Aquarius331, also recently diagnosed and living in the South of France. The end of her most recent offering made me laugh out loud. Do take a look: here.